Ohio, 2008

Winter Storm and Heavy Snow in Ohio, March 7 to 8, 2008

March 7 to 8, 2008 · NWS RLX · 7 events in 7 counties and zones

The second major storm in less than a week affected southeast Ohio. A low pressure system lifted north from Georgia on Friday the 7th, through the Smoky Mountains that night, then into the mountainous counties of West Virginia by dawn on the 8th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The second major storm in less than a week affected southeast Ohio. A low pressure system lifted north from Georgia on Friday the 7th, through the Smoky Mountains that night, then into the mountainous counties of West Virginia by dawn on the 8th.

Southeast Ohio was in the transition zone. Heavier snow fell to the west, while rain and lighter snow occurred to the east.

There were several phases to the storm. Wet snow, rain, and freezing rain overspread southeast Ohio during the day on the 7th from the south. A prolonged lull in the precipitation occurred that evening, with just some spotty light snow and freezing rain. This lull started to break down after midnight with snow, sleet, and freezing rain redeveloping. Another lull occurred during late morning hours. The enhanced snow that had been falling over western portions of Ohio finally started to swing east during the early afternoon on the 8th, increasing the snow showers for the final phase. The snow showers then decreased by nightfall that Saturday evening, the 8th.

Five to 10 inches of snow were common across Jackson, Vinton, Perry, and Morgan Counties, plus western portions of Athens and Meigs Counties. Further east, in Washington County and eastern portions of Meigs and Athens Counties, only 2 to 4 inches of snow fell over a quarter inch of ice from freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 7, 6:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 7, 6:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
616 AM EST FRI MAR 7 2008

.SYNOPSIS...
A VIGOROUS SHORT WAVE MOVES THROUGH THE AREA TODAY. A STRONG LOW
PRESSURE SYSTEM MOVES THROUGH TONIGHT THROUGH SATURDAY. HIGH
PRESSURE MAKES A BRIEF APPEARANCE SUNDAY. A CLIPPER SYSTEM PASSES
THROUGH MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
A FRONTAL BOUNDARY HAVE STALLED ALONG THE OHIO RIVER EARLY THIS
MORNING. NATIONAL RADAR IMAGES SHOW A BROAD AREA OF RAIN MOVING
NORTH ACROSS GEORGIA AND ALABAMA...INTO TENNESSEE. THIS AREA OF
RAINFALL IS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE AHEAD OF A
DEVELOPING SURFACE LOW PRESSURE SYSTEM EXPECTED TO AFFECT THE AREA
TODAY THROUGH SATURDAY.

THE NAM...GFS...AND ECMWF ARE IN AGREEMENT IN THE TRAJECTORY OF THE
SURFACE LOW ALONG OR JUST EAST OF THE APPALACHIANS. HOWEVER...MODELS
DIFFER IN THEIR RAINFALL AREAS ASSOCIATED WITH THE FIRST WAVE...TO
AFFECT THE AREA TODAY...BUT COINCIDE WITH THE SECOND BATCH OF MIXED
PRECIP CHANGING TO SNOW ASSOCIATED WITH THE PARENT LOW PRESSURE LATER
TONIGHT AND SATURDAY. THE RUC AND ECMWF FOCUS THE RAINFALL OVER THE
EASTERN MOUNTAINS... WHILE THE NAM AND THE GFS BRING THE PRECIP
ACROSS EAST OF THE OH RIVER ACROSS CENTRAL WV. MODELS COINCIDE WITH
THE SECOND BATCH OF PRECIP TO AFFECT THE WESTERN SECTIONS...ALONG
AND WEST OF THE OHIO RIVER.

A WARM LAYER ALOFT WILL PRODUCE FREEZING RAIN MAINLY ACROSS PARTS OF
SOUTHEAST OHIO TONIGHT AND EARLY SATURDAY. AROUND 1/4 OF AN INCH CAN
BE EXPECTED AT PERRY...MORGAN...AND ATHENS COUNTIES IN OHIO. SNOW
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES. THE COMBINATION OF
THESE CONDITION MAINTAINS THE THREAT FOR DANGEROUS WINTRY TRAVEL
CONDITIONS FOR WHICH A WINTER STORM WATCH REMAINS IN EFFECT THROUGH
SATURDAY. A WINTER STORM WARNING MAY BE REQUIRED FOR AT LEAST THE
AFOREMENTIONED COUNTIES IN OHIO...AND SNOW ADVISORIES FOR ADJACENT
COUNTIES WEST OF THE OHIO RIVER TONIGHT AND SATURDAY.

MINOR CHANGES TO PREVIOUS FORECAST PACKAGE WERE MADE AS IT WAS
REPRESENTATIVE TO THE EXPECTED WEATHER CONDITIONS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
AS THE LOW PRESSURE SYSTEM PUSHES OFF TO THE NORTHEAST...MADE
EFFORTS TO PINPOINT BEST ASCENT COMBINED WITH DEEPER MOISTURE IN
PREPARING POP GRIDS. THE BEST COUPLING OF THESE TWO ASPECTS STILL
LOOKS TO BE OVER THE EXTREME NORTHWESTERN ZONES...AND THUS GAVE
THOSE AREAS THE HIGHEST SNOWFALL POTENTIAL. ELSEWHERE...AT TIMES
WHEN LIFT LOOKED GOOD ON SATURDAY...A FORMIDABLE DRY SLOT COULD
ERODE THE MOISTURE AND KEEP THINGS A BIT DRIER. THIS LOOKS TO BE THE
CASE OVER THE CENTRAL LOWLANDS PARALLEL TO THE MOUNTAINS. NORTHWEST
FLOW WITH THE COLD AIR ADVECTION ON THE BACK SIDE OF THE SYSTEM WILL
KICK IN AND SET OFF SNOW SHOWERS ALL ACROSS THE CWA LATER IN THE DAY
SATURDAY AND INTO SATURDAY NIGHT...BUT WITH THE SPEED OF THE SYSTEM
AND THE QUICKNESS THAT THE LOW LEVEL MOISTURE WILL ERODE...NOT
ANTICIPATING MUCH FURTHER ACCUMULATIONS...LESS THE NORTHEAST
MOUNTAINS...WHICH COULD STILL SEE ANOTHER COUPLE OF INCHES OF SNOW.

TEMPERATURES WILL DROP DURING THE AFTERNOON SATURDAY...SO IMPOSED A
NON DIURNAL TREND IN THE GRIDS WITH THE COLD AIR ADVECTION. SHOULD
SEE ALL SNOW ACROSS THE CWA BY AFTERNOON SATURDAY...WITH A CLEAR
RETURN TO WINTER AFTER A ROUND OF SOME MILDER WEATHER.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
BULK OF HEAVIER PCPN WILL BE EXITING THE AREA SAT EVNG SO POPS WILL
BE WINDING DOWN FROM W TO E.  TROWAL/WARM OCCLUSION APPEARS TO BE
TRACKING THRU NWRN SECTIONS OF THE FCST AREA SAT EVNG WHICH COULD
BRING A LIGHT SN ACCUM...SO WILL BE WATCHING THIS IN FUTURE RUNS.
UPSLOPE -SHSN ARE FCST INTO SUN FOR THE NRN MTNS WITH A LIGHT ACCUM
PREDICTED PER A 270 WIND TRAJECTORY.  AMOUNTS SHOULD REMAIN UNDER
ADVISORY CRITERIA.

ACTIVE WEATHER PATTERN THE REMAINDER OF THE FCST WITH SEVERAL
DISTURBANCES CROSSING IN THE FAST NW FLOW ALOFT.  ECMWF/GFS BOTH
ANALYZE CLIPPER LOWS MONDAY AND WEDNESDAY.  THE FIRST CYCLONE TRACKS
ACR THE SRN COAL FIELDS WHILE THE SECOND PASSES FARTHER N JUST S OF
THE M/D LINE.  SN ACCUM WILL BE MARGINAL WITH BOTH
SYSTEMS...ESPECIALLY THE SECOND LOW GIVEN THE TRACK.  NRN ZONES MAY
SEE A LIGHT ACCUM MON...BUT SN WILL BE FIGHTING A WARM GROUND AND
SFC TEMPS WELL INTO THE 30S.  IT DOES NOT APPEAR WE WILL SEE
CONSECUTIVE DAYS WITH ABUNDANT SUNSHINE DUE TO THE AMOUNT OF MID AND
HIGH LVL MSTR PROGGED WHEN SFC ANTICYCLONES ARE NEARBY.  WITH A NEAR
ZONAL FLOW TEMPS WILL BE RUNNING AROUND CLIMO...HWVR CLOUDS SHALL
KEEP MINS A LTL WARMER THAN NORMAL.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
A WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY ACROSS SOUTHEAST OH
WILL BRING SOME MID LEVEL CLOUDS ACROSS SOUTHEAST OH AND PARTS OF WV
OVERNIGHT. THEREFORE...VFR CONDITION WILL PREVAIL OVERNIGHT ACROSS
MOST SITES...EXCEPT AT EKN WHERE DEWPOINT DEPRESSION ABOUT 2 DEGREES
AND CALM FLOW COULD PRODUCE SOME FOG OR LOW STRATUS FOR A PERIOD OF
MVFR 3SM VISIBILITIES AND 1500 FT CEILINGS BETWEEN 08-11Z.

A LOW PRESSURE WILL STRENGTH AND RIDE UP ALONG THIS FRONT FRIDAY.
SATELLITE IMAGES SHOW AREAS OF CLEAR SKIES ACROSS MOST SITES WITH
SOME CIRRUS MOVING NORTHEAST NEAR HTS AND PKB. A SHORT WAVE AHEAD OF
THE MAIN LOW WILL MOVE NORTH ENTERING WV BY 12Z FRI. CLOUDS WILL
INCREASE AND THICKEN DURING THE EARLY MORNING FROM SOUTH TO NORTH.

IN ADDITION...AREAS OF RAIN WILL AFFECT THE AREA FROM SOUTH TO NORTH
REACHING HTS...CRW...AND BKW AROUND 15Z...AND PKB...CKB AND EKN
AROUND 17-18Z FOR MVFR CONDITIONS. PERIODS OF IFR CONDITIONS CAN NOT
BE RULED OUT...ALONG THE HEAVIER SHOWERS MAINLY AT BKW...CRW...CKB
AND EKN THIS AFTERNOON AND EVENING.

AVIATION OUTLOOK /AFTER 06Z SATURDAY/ POSSIBLE IFR CONDITIONS DUE TO
RAIN FRIDAY NIGHT...CHANGING TO SNOW SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR OHZ066-067-075-083-084.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR OHZ076-085>087.
KY...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR KYZ101>103.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...26/29
AVIATION...ARJ
Hazardous weather outlook, Mar 7, 6:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
610 AM EST FRI MAR 7 2008

OHZ066-067-075-083-084-081115-
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-
610 AM EST FRI MAR 7 2008

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-102-OHZ076-085>087-081115-
GREENUP-CARTER-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
610 AM EST FRI MAR 7 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-081115-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
610 AM EST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ103-081115-
BOYD-
610 AM EST FRI MAR 7 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Perry

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Vinton forecast zone
Reported by
Law Enforcement
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Storm, Athens

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Athens forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Winter Storm, Meigs

When
March 7, 8:00 AM EST to March 8, 6:00 PM EST
Where
Meigs forecast zone
Reported by
Law Enforcement
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85611, 85612, 85613, 85614, 85615, 85616, 85617.